Opiates are currently one of the most widely used substances in the world. However, this fact does not mean that its use without medical supervision has devastating effects on physical and mental health.
And it is that the synthetic drugs derive from the same cause, as the pattern of use of these drugs consolidates, increasing the effects in the organism of the user who consumes them, giving rise to a serious case of addiction and other pathologies derived from this. In addition, his abuse of opiates can also harm us in the very short term without the need to consolidate the addictive disorder; that’s what happens with opioid overdosewhich we will talk about in this article.
What are opiates?
To prevent the public health problem of opiate use and abuse, it is necessary to know the causes and effects of overdose or intoxication caused by these substances. Let’s start with the basics: what type of drug are we talking about?
Opiates are drugs usually prescribed to relieve acute pain in certain diseases or related to surgery, a property due to the powerful analgesic action of one of its main active components: molecules that bind to opioid receptors that are distributed throughout our nervous system.
When neurons pick up these molecules, a chain reaction is generated that causes short-term functional changes in the central nervous system (within seconds and minutes), and if intake continues, long-term structural and functional changes also occur throughout the nervous system.
It is this last type of process that is one of the main components of addiction: our body is “used” to functioning with a certain presence of opioid-type molecules circulating inside, and if this supply ceases, a withdrawal crisis occurs. syndrome. But as we will see, if stopping opioid use causes discomfort, too much of the substance can, in just one dose, lead to far greater health problems, even death. This is what makes opioid overdose so dangerous.
There are many opiates that have been used for several decades in medicine, the most common are morphine, codeine, thebaine, oxycodone, hydrocodone, heroin, methadone and many other drugs that have been or are marketed legally and on prescription.
Likewise, there are also illegal synthetic opiates such as fentanyl or morphine derivatives, the use of which exposes the person to much more intense effects on their body that can be life-threatening.
The essential characteristic of opiate addiction is that the person will need more and more doses of the drug to feel the same effects in his body as at the beginning of the administration. Therefore, and the fact that if there is no control over the use of these substances, an overdose and even death can be caused, it is very important to follow the doctor’s instructions if the use is given as part of treatment for a disease.
In addition to that, with addiction, you end up developing withdrawal syndromea phenomenon that occurs when the person stops using the substance and is linked to the appearance of a series of symptoms of both physical and psychological discomfort.
Some of the main symptoms associated with withdrawal syndrome are: general malaise, restlessness, irritability, restlessness, sweating, tachycardia, muscle or bone pain, chills, leg jerking, diarrhea, vomiting or anxiety.
What causes an opiate overdose?
The prescription use of this type of drug is indicated, as mentioned, to treat a wide variety of acute pains present in various diseases; Nevertheless its indiscriminate use also poses a risk of overdose.
Widespread use of an opiate can lead to physical dependence which may exhibit some or other symptoms depending on the characteristics of the user of that drug and may eventually lead to overdose due to dose moderation issues.
The causes within the framework of a treatment
The causes of an opiate overdose can be numerous and differ between cases where consumption is prescribed and cases where there is no prescription and consumption is illegal. In cases where the administration of the opioid was prescribed by a medical professional, the causes of the overdose may be as follows.
1. The doctor or provider does not know that the person is already taking an opioid at home
In a case in which the physician is unaware of the patient’s history of previous prescriptionsmay end up prescribing an opium-derived drug equal or similar to what the person is already taking.
In these cases, there may be a case of intoxication or overdose due to an excess of the drug in question.
2. The person has a specific health problem
Faced with certain health problems such as liver or kidney problems, the consumption of opiates is strongly discouraged.as a case of overdose may occur.
This is why, again, it is so important to know the patient’s medical history before prescribing any medication.
3. The doctor prescribes a sedative before the opioid
Sleeping pills, also called sedatives, are incompatible with the consumption of opiates.
A case of poisoning can also occur when using both types of drugs which endangers the person’s life. This is why the doctor must be well informed about the drugs used.
4. Provider does not know that another provider has already prescribed another opioid
A case similar to case number 1, in which there is a communication problem between health care providers.
This is why it is so important that the patient also knows what he is taking and carefully read the instructions for use of the drug.
Causes of Opioid Use Outside of the Medical Field
In cases where the person uses opioids for recreational purposes and without a prescription, the causes of overdose can be:
1. Excess consumption
It is clear that any drug or drug that is consumed excessively can lead to an overdose, which seriously affects the life of the person in question.
Excessive drug use can lead to overdose or poisoning in the body, even those that are legal.
2. Using opioids with other medications to maximize their effects
Combining an opiate with other substances or drugs such as alcohol or sleeping pills increases the risk of overdose.
Use any drug in combination with other drugs it will always be more dangerous than handling it independently.
3. Use of non-normal opioids
Consuming an opiate differently than usual, such as being smoked or inhaled through the nose, also increases the risk of overdose.
Any alternative mode of consumption that the person implements, will greatly increase the danger of the drug in your body and the likelihood of poisoning or overdose.
What are the effects of an overdose?
The effects of an opiate overdose or poisoning are also diverse and varied depending on the physical and psychological characteristics of the person consuming the substance and suffering from it.
Among the most important effects we can highlight: drowsiness, slow breathing, loss of consciousness, disorientation, anxiety, general malaise, muscle aches and in the most serious cases, it can lead to the death of the consumer.
Looking for addiction treatment?
If you want professional help to overcome an addiction, contact us.
In CITA clinics We specialize in the treatment of addictive disorders (with or without substances). You will find us in Barcelona and in Dosrius (Mataró).
- Uchtenhagen, A. A. (2011). Heroin maintenance treatment: from idea to research and practice. Drug and Alcohol Review, 30 (2): p. 130 – 137.
- Stromgaard, K.; Krogsgaard-Larsen, P.; Madsen, U. (2009). Handbook of drug design and discovery, fourth edition. CRC Press.